Virginia, 2005

Heavy Snow in Virginia, December 5, 2005

December 5, 2005 · NWS RNK · 1 event in 1 county or zone

Heavy snow fell across Appomattox county on the evening of 5th of December. Snow accumulations of 4 inches occurred county-wide across Appomattox county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy snow fell across Appomattox county on the evening of 5th of December. Snow accumulations of 4 inches occurred county-wide across Appomattox county. The snow was the result of a cold front which stalled across the piedmont of North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 5, 6:45 PM EST, 15 minutes earlier.

Area forecast discussion, Dec 5, 6:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 PM EST MON DEC 5 2005

.AVIATION...

UPPER LEVEL SHORTWAVE THROUGH CURRENTLY IS MOVING EAST ACROSS
KY/WV/TN. FEATURE IS EXPECTED TO PUSH THIS OUR REGION BY
MIDNIGHT...AND WHEN IT DOES IT WILL HELP TO PUSH THE REMAINDER OF
THE PRECIPITATION OUT OF THE REGION. THE EXCEPTION WILL BE PARTS
OF SOUTHEAST WEST VIRGINIA AS LOW LEVEL WINDS BECOMING NORTHWEST
WILL HELP MAINTAIN SOME UPSLOPE SNOW SHOWERS THROUGH THE PRE-DAWN
HOURS. ANTICIPATE A RAPID IMPROVEMENT IN VISIBILITIES TO VFR FOR
THE VA TAF SITES AFTER MIDNIGHT...AND CEILINGS WILL ALSO IMPROVE
TO MVFR. TOMORROW DRIER AIR ENTERING THE REGION AND DOWNSLOPING
WINDS FROM THE NORTHWEST WILL MEAN SKIES BECOMING CLEAR TO
SCATTERED EAST OF THE BLUE RIDGE. FOR THE SE WEST VIRGINIA
SITES...A LIFR/IFR CEILING WILL LAST A LITTLE LONGER INTO THE
FORENOON HOURS TUESDAY...BUT EVENTUALLY SCATTER BY THE AFTERNOON.

&&

.PREVIOUS DISCUSSION...
(ISSUED 345 PM EST MON DEC 5 2005)

SHORT TERM (TONIGHT)...
SNOW HAS BEEN FALLING FOR MOST OF THE DAY...ESPECIALLY NORTH OF
ROUTE 460. BUT BECAUSE OF SURFACE TEMPERATURES AND WARM GROUND
TEMPERATURES THERE HAS BEEN ONLY A LITTLE ACCUMULATION. ONCE THE SUN
SETS AND SURFACE TEMPERATURES DROP A COUPLE OF DEGREES ACCUMULATION
SHOULD BE MORE EFFICIENT.

BEST LIFT AND REFLECTIVITIES ARE COMING THROUGH THE COUNTY WARNING
AREA NOW. QUANTITATIVE PRECIPITATION AMOUNTS BETWEEN 21Z AND 03Z
WILL BE LESS THAN ONE QUARTER INCH BASED ON THE LATEST 12Z NAM/GFS
GUID AND CURRENT RADAR TRENDS. WL ADJUST SNOW AMOUNTS BASED ON THESE
VALUES. EXPECT CHANGE OVER TO SNOW IN DAN AND TO THE SOUTH AND EAST
OF DANVILLE IN THE 00-03Z TIME FRAME AS THE PRECIPITATION IS ENDING.

WATER VAPOR LOOP SHOWS SHORT WAVE IN THE TENNESSE VALLEY AND
DEFORMATION AREA POSSIBLY FORMING THAT WOULD RESULT IN MORE
PERSISTENT SNOW FROM BLF TO NORTHERN VIRGINIA. MOST LOCATIONS ALONG
THIS AXIS SHOULD GET AN ADDITIONAL 2 TO 4 INCHES SO SNOW. MANY
COUNTIES HAVE BEEN DOWNGRADED TO AN ADVISORY.

LONG TERM (TUESDAY THROUGH MONDAY)...
FOLLOWED HPCGUIDE WHICH GENERALLY FAVORED THE 00Z ECMWF AND 12Z GFS
SOLNS. ANOTHER SYSTEM LOOKS TO AFFECT THE AREA LATE IN
WEEK...THURSDAY NIGHT/FRIDAY TIME FRAME. GFS HAS BEEN
INCONSISTENT...ALONG WITH THE 12Z CANADIAN...WHICH HAVE TRENDED
STRONGER AND CLOSER TO THE EAST COAST.  LATEST UKMET/NOGAPS TAKE A
OFFSHORE TRACK. THERE IS STILL HIGH UNCERTAINTY OVER HOW MUCH WRN
ATLC LOW PRESSURE WILL DEVELOP AND WHAT TRACK IT WILL TAKE. WILL GO
WITH CHC POPS OF WINTRY MIX AT THIS TIME. IN GENERAL KEPT
TEMPERATURES COOL WITH TROF IN THE EAST. ANOTHER COLD FRONT WILL
DROP SOUTH OUT OF THE MIDWEST WITH A CHANCE OF PCPN. AN ACTIVE
WEATHER PATTERN WILL CONTINUE IN THE MEDIUM RANGE.

AVIATION...
SNOW HAS SPREAD ACROSS THE REMAINDER OF THE FORECAST AREA THIS
MORNING. CEILING WILL CONTINUE TO LOWER TO LIFR WITH VISIBILITIES IN
LIGHT TO MODERATE SNOW ALSO IN THE IFR TO LIFR RANGE. AT DAN
TEMPERATURES WILL GET COLD ENOUGH FOR SNOW BY 00Z. PRECIPITATION
WILL END BY 06Z AT ALL TAF SITES. CONDITIONS WILL IMPROVE TO MVFR BY
12Z.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAVY SNOW WARNING FOR VAZ022>024-033>035-045>047 UNTIL
     MIDNIGHT TUESDAY.
  ...SNOW ADVISORY FOR VAZ007-009>020-032-043-044-058-059 UNTIL
     MIDNIGHT TUESDAY.
NC...NONE.
WV...SNOW ADVISORY FOR WVZ042>045 UNTIL MIDNIGHT TUESDAY.
&&
Hazardous weather outlook, Dec 5, 5:31 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EST MON DEC 5 2005

VAZ022>024-033>035-045>047-061045-
ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-
531 PM EST MON DEC 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

A HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT.

TOTAL SNOW ACCUMULATION WILL BE 3 TO 6 INCHES...WITH THE HEAVIEST
AMOUNTS IN WESTERN AMHERST AND NORTHERN BUCKINGHAM COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE PHONE THE NATIONAL WEATHER SERVICE WITH YOUR
SNOWFALL REPORTS...1...866...215...4324.

VAZ007-009>020-032-WVZ042>045-061045-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY-BATH-PATRICK-MERCER-SUMMERS-MONROE-
GREENBRIER-
531 PM EST MON DEC 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

SNOW ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT.

SNOW WILL GRADUALLY COME TO AN END. SNOW TOTALS WILL BE HIGHLY
VARIABLE...RANGING FROM AN INCH TO AS MUCH AS 5 INCHES...THE
HIGHER AMOUNTS IN THE HIGHER ELEVATIONS NEAR THE BLUE RIDGE
PARKWAY IN VIRGINIA. WET ROADS MAY FREEZE OVERNIGHT AS
TEMPERATURES SLIP INTO THE 20S.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE PHONE THE NATIONAL WEATHER SERVICE WITH YOUR
SNOWFALL REPORTS...1...866...215...4324.

VAZ043-044-058-059-061045-
HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
531 PM EST MON DEC 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA.

.DAY ONE...TONIGHT

SNOW ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT.

RAIN WILL GRADUALLY MIX WITH OR CHANGE TO SNOW BEFORE ENDING. ANY
SNOW ACCUMULATION WILL BE HIGHLY VARIABLE...RANGING FROM AN INCH
TO AS MUCH AS 4 INCHES...THE HIGHER AMOUNTS OCCURRING IN THE
HIGHER ELEVATIONS. WET ROADS MAY FREEZE OVERNIGHT AS TEMPERATURES
SLIP INTO THE 20S.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE PHONE THE NATIONAL WEATHER SERVICE WITH YOUR
SNOWFALL REPORTS...1...866...215...4324.

NCZ001>006-018>020-061045-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-
531 PM EST MON DEC 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Appomattox

When
December 5, 7:00 PM EST to 11:00 PM EST
Where
Appomattox forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482385.